Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

NIH Clinical Center Study Demonstrates Dangerous Interaction Between St. John's Wort and an HIV Protease Inhibitor

February 10, 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Researchers at the National Institutes of Health Clinical Center have demonstrated that a widely used herbal product -- St. John's wort -- could significantly compromise the effectiveness of an antiviral drug often prescribed to treat HIV infection.

The findings are detailed in the Feb. 12 issue of the Lancet. "When St. John's wort and the protease inhibitor indinavir are taken together, the levels of indinavir in the blood drop dramatically," explained the study's principal investigator, clinical pharmacokineticist Dr. Stephen Piscitelli of the NIH Clinical Center's Pharmacy Department. "When the body eliminates the antiviral drug too quickly, there can be a loss of therapeutic benefit."

AIDS research clinician Dr. Judith Falloon of the Laboratory of Immunoregulation, National Institute of Allergy and Infectious Diseases (NIAID), collaborated on the study. "St. John's wort's effects on indinavir concentrations are large enough to be clinically significant," she said. "Patients and health-care professionals need to be aware of this interaction. Most people taking medications to treat HIV infection should avoid using St. John's wort."

The NIH Clinical Center study, conducted among eight healthy volunteers, first measured the amount in the body of the drug indinavir when taken alone. Next, study participants were given only St. John's wort for two weeks. Finally, indinavir and St. John's wort were given together.

Advertisement
"The results were dramatically conclusive," Piscitelli noted. "All the participants showed a marked drop in blood levels of indinavir after taking St. John's wort. The drop ranged from 49 percent to 99 percent."

"It's vital that we understand how drugs and herbal products interact," said Dr. John I. Gallin, Clinical Center director. "This research is important because it demonstrates that a common agent such as St. John's wort may have unsuspected adverse effects on the function of a drug essential to the health of a very vulnerable population."

Indinavir belongs to a class of drugs known as protease inhibitors. These drugs are among the most potent agents available for treating HIV infection and have been shown to prolong survival and slow the progression of the disease.

Substances in both St. John's wort and in indinavir are thought to share a metabolic pathway, which suggested the probability of the drugs' interaction, Piscitelli said. The active ingredient in St. John's wort is suspected to induce drug metabolism, which revs up the rate the liver eliminates indinavir from the body.

Consequently, there's not enough indinavir in the blood to do the job it's designed to do. "The low blood levels also can lead to drug resistance," said Piscitelli, who heads the Clinical Pharmacokinetics Research Laboratory at the NIH hospital. "Resistance to indinavir can decrease the response to other protease inhibitors." They include nelfinavir, amprenavir, ritonavir and saquinavir.

"Many people think that herbal products like St. John's wort are safe, but there can be dangerous interactions when taken with other medications prescribed to treat medical conditions," added Piscitelli. "This study demonstrates how dangerous that interaction can be and how important it is for patients to keep their physician and pharmacist informed about any use of herbal products."

Other collaborators on the study included Dr. Aaron Burstein and Raul Alfaro from the Clinical Center Pharmacy Department and Doreen Chaitt from NIAID.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by U.S. National Institutes of Health. Visit NIH's website to find out more about their activities, publications and services.
 
See Also
More on St. John's Wort/Hypericin and HIV/AIDS

Tools
 

Advertisement